Markoff–Lagrange spectrum and extremal numbers

Damien Roy Département de Mathématiques, Université d’Ottawa

Spectral Theory and Operator Algebra mathscidoc:1701.32001

Acta Mathematica, 206, (2), 325-362, 2009.6
Let $ \gamma = \frac{1}{2}\left( {1 + \sqrt {5} } \right) $ denote the golden ratio. H. Davenport and W. M. Schmidt showed in 1969 that, for each non-quadratic irrational real number ξ, there exists a constant$c$> 0 with the property that, for arbitrarily large values of$X$, the inequalities $ \left| {{x_0}} \right| \leqslant X,\,\,\,\left| {{x_0}\xi - {x_1}} \right| \leqslant c{X^{{{{ - 1}} \left/ {\gamma } \right.}}}\,\,\,{\text{and}}\,\,\,\left| {{x_0}{\xi^2} - {x_2}} \right| \leqslant c{X^{{{{ - 1}} \left/ {\gamma } \right.}}} $ admit no non-zero solution $ \left( {{x_0},{x_1},{x_2}} \right) \in {\mathbb{Z}^3} $ . Their result is best possible in the sense that, conversely, there are countably many non-quadratic irrational real numbers ξ such that, for a larger value of c, the same inequalities admit a non-zero integer solution for each$X$≥ 1. Such$extremal$numbers are transcendental and their set is stable under the action of $ {\text{G}}{{\text{L}}_2}\left( \mathbb{Z} \right) $ on $ \mathbb{R}\backslash \mathbb{Q} $ by linear fractional transformations. In this paper, it is shown that there exist extremal numbers ξ for which the Lagrange constant ν(ξ) = liminf_{$q$→∞}$q$||$q$ξ|| is $ \frac{1}{3} $ , the largest possible value for a non-quadratic number, and that there is a natural bijection between the $ {\text{G}}{{\text{L}}_2}\left( \mathbb{Z} \right) $ -equivalence classes of such numbers and the non-trivial solutions of Markoff’s equation.
Lagrange spectrum; Markoff spectrum; simultaneous Diophantine approximation; extremal numbers
[ Download ] [ 2017-01-08 20:33:56 uploaded by actaadmin ] [ 174 downloads ] [ 0 comments ] [ Cited by 4 ]
@inproceedings{damien2009markoff–lagrange,
  title={Markoff–Lagrange spectrum and extremal numbers},
  author={Damien Roy},
  url={http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20170108203356784532741},
  booktitle={Acta Mathematica},
  volume={206},
  number={2},
  pages={325-362},
  year={2009},
}
Damien Roy. Markoff–Lagrange spectrum and extremal numbers. 2009. Vol. 206. In Acta Mathematica. pp.325-362. http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20170108203356784532741.
Please log in for comment!
 
 
Contact us: office-iccm@tsinghua.edu.cn | Copyright Reserved